Abstract 14699: Vitamin D Excess Is Significantly Associated with Risk of Atrial Fibrillation
Background: 25-hydroxyvitamin D (25[OH] Vit D) toxicity is a potentially serious medical condition and typically results from taking an excessive amount of supplements. 25[OH] Vit D toxicity results in hypercalcemia, which can cause nausea, anorexia, constipation, confusion, and nephrolithiasis. While hypercalcemia can cause atrial fibrillation (AF), the extent to which 25[OH] Vit D excess may be associated with AF is unknown.
Methods: Patients of a large integrated healthcare organization without a prior diagnosis of AF who received 25[OH] Vit D measurements as part of their clinical care were studied. 25[OH] Vit D levels were determined by the hospital laboratory and were grouped into the following categories (ng/dL): 100: n=291 (0.2%). Multivariable Cox hazard regression analysis (mean length of follow-up: 584.4±494.7 days) was used to evaluate 25[OH] Vit D categories for incident AF (determined by ICD-9 codes).
Results: A total of 132,000 patients were studied, which averaged 52.0±19.4 years in age; 28.7% were male. AF was diagnosed in 1.7%, 1.4%, 1.4%, 1.7%, 0.8%, and 3.8% for 25[OH] Vit D categories of 100 (p-trend100 predicted a significantly increased risk of incident AF (adjusted HR=2.51, p=0.003). In comparison, low 25[OH] Vit D (<20) did not confer a greater risk of incident AF (adjusted HR=1.14, p=0.08), despite associating with a higher prevalence of comorbities (i.e., hypertension, heart failure, diabetes, and renal failure).
Discussion: In this large system-wide population, 25[OH] Vit D excess is associated with a significant independent risk of incident AF. Further studies should validate this observation, explore the mechanisms of AF risk, and define safety margins for 25[OH] Vit D supplement use.
- © 2011 by American Heart Association, Inc.